Ohio, 2016Lake-Effect Snow in Ohio, January 11 to 13, 2016
January 11 to 13, 2016 · NWS CLE · 2 events in 2 counties and zones
A very deep area of low pressure passed to the north of Lake Erie during the morning hours of January 12th. Snow associated with this low began during the late evening hours of the 11th and then transitioned to lake effect snow on the 12th as cold northwest winds on the backside of the low interacted with Lake Erie.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $400,000
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A very deep area of low pressure passed to the north of Lake Erie during the morning hours of January 12th. Snow associated with this low began during the late evening hours of the 11th and then transitioned to lake effect snow on the 12th as cold northwest winds on the backside of the low interacted with Lake Erie. The snow showers intensified during the afternoon of the 12th with snowfall rates in excess of an inch per hour at times. The snow began to diminish during the late evening hours of the 12th and finally ended during the morning of the 13th. Strong westerly winds accompanied the snow on the 12th causing much blowing and drifting and whiteout conditions at times. Peak wind gusts approached 40 mph and sustained winds most of this event were between 15 and 25 mph. A swath of heavy snow was reported from northern Geauga County across Ashtabula County and into northwestern Pennsylvania. Lesser amounts of snow fell closer to the lake. Although the strong winds made measuring snow difficult, storm totals of 6 to 10 inches were reported over much of Geauga and Ashtabula Counties. A peak total of 12.7 inches was measured at Chardon with 8.9 inches at Orwell in Ashtabula County. Travel was difficult during this event and many schools were closed on the 12th.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cleveland, OH wrote its last area forecast discussion before the first event at Jan 11, 6:49 PM EST, 11 minutes earlier.
Area forecast discussion, Jan 11, 6:49 PM EST, 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CLEVELAND OH
649 PM EST MON JAN 11 2016
.SYNOPSIS...
LOW PRESSURE OVER OKLAHOMA WILL MOVE ACROSS THE CENTRAL LAKES
TUESDAY...DRAGGING ANOTHER COLD FRONT ACROSS THE FORECAST AREA. A
RIDGE OF HIGH PRESSURE WILL MOVE ACROSS THE OHIO VALLEY WEDNESDAY.
&&
.NEAR TERM /UNTIL 6 AM TUESDAY MORNING/...
MODELS IN GOOD AGREEMENT MOVING THE LOW CENTERED OVER OKLAHOMA INTO
THE CENTRAL LAKES BY DAYBREAK TUESDAY. THE TRAILING FRONT WILL
PRODUCE WIDESPREAD SYNOPTIC SNOW AND ANOTHER REINFORCING SHOT OF
COLD AIR. SNOW SHOULD REACH NW OHIO LATE THIS EVENING AND
EVENTUALLY REACH NE OH/NW PA TOWARD THE MORNING RUSH.
HAVE ISSUED A WINTER WEATHER ADVISORY FOR THE ENTIRE FORECAST AREA
FOR TOMORROW MORNING. ALTHOUGH TOTAL SYNOPTIC SNOWFALL AMOUNTS
WILL GENERALLY BE IN THE 2-3 INCH RANGE...SOME OF THE HEAVIEST
SNOW WILL OCCUR DURING THE MORNING RUSH. THIS COMBINED WITH WIND
GUSTS UP TO 30 MPH WILL PRODUCE HAZARDOUS DRIVING CONDITIONS FOR
THE MORNING COMMUTE.
WITH THIS EARLY EVENING UPDATE HAVE PUT IN RISING TEMPS
TONIGHT AND ADJUSTED DEW POINTS. WITH THE RISE IN TEMPS LATE IN
THE NIGHT...WIND CHILLS ARE NOT EXPECTED TO BE AS LOW AS
PREVIOUSLY STATED IN THE FORECAST.
&&
.SHORT TERM /6 AM TUESDAY MORNING THROUGH THURSDAY/...
SNOW WILL BE TAPERING OFF FROM THE WEST TOMORROW MORNING. SNOW
INTENSITY MAY WELL INCREASE WEDNESDAY IN THE EAST AS AN UPPER LEVEL
SHORT WAVE MOVES ACROSS THE FORECAST AREA COMBINED WITH SOME ADDED
LIFT FROM 300 MB JET MAX.
EXPECT THE LAKE EFFECT SNOW TO BEGIN TUESDAY EVENING AS 850MB TEMPS
PLUNGE TO -17C CREATING MODERATE INSTABILITY OVER THE LAKE. FOR NOW
WILL JUST GO WITH A WARNING FOR ERIE PA AND AN ADVISORY FOR REMAINDER
OF THE PRIMARY SNOWBELT. MODELS CONTINUE TO HINT AT A NORTHWESTERLY
FLOW DEVELOPING OVER THE LAKE TUESDAY NIGHT. IF THAT IS INDEED THE
CASE THE INLAND RIDGES IN ASHTABULA AND CRAWFORD COUNTY COULD
APPROACH WARNING CRITERIA. QUICK MOVING RIDGE MOVES ACROSS THE
UPPER OHIO VALLEY WEDNESDAY AFTERNOON AGAIN FORCING THE LAKE BANDS
NORTH OVER THE LAKE.
WITH THE EARLY EVENING UPDATE HAVE CORRECTED WEATHER GRIDS TO
MATCH THE POPS FOR TUESDAY THROUGH WEDNESDAY.
&&
.LONG TERM /THURSDAY NIGHT THROUGH MONDAY/...
TEMPERATURES WILL WARM BACK UP TO NEAR OR ABOVE FREEZING LATE THIS
WEEK AHEAD OF THE NEXT LOW PRESSURE SYSTEM TO TRACK OUT OF THE
PLAINS. MODEL SPREAD CONTINUES TO CONTRIBUTE UNCERTAINTY IN TRACK
AND TIMING PRECIPITATION AS THIS SYSTEM MOVES THROUGH THE GREAT
LAKES FRIDAY THROUGH SATURDAY. THE 12Z ECMWF WAS A FAST OUTLIER
FROM THE CONSENSUS SO WEIGHTED THE FORECAST TOWARDS THE SLOWER
SOLUTION. CURRENT PROJECTIONS SHOW THE BULK OF THE PRECIPITATION
FALLING AS RAIN THROUGH SATURDAY...THEN TRANSITIONING BACK TO SNOW
AS THE SYSTEM PULLS AWAY ON SUNDAY. TEMPERATURES WILL FALL AGAIN
BEHIND THIS SYSTEM TO START NEXT WEEK BACK INTO THE 20S.
&&
.AVIATION /00Z TUESDAY THROUGH SATURDAY/...
IT REMAINS QUIET WITH VFR CIGS EXCEPT IN THE WEST. HAVE FINED
TUNED THE SNOW FORECAST. TIMING WILL BE SIMILAR TO BEFORE WITH
SNOW STARTING LATE THIS EVENING IN THE WEST AND BY 06Z AT KCLE
AND KMFD. EXPECTING A 6 HOUR OR SO PERIOD OF IFR SNOW. WINDS WILL
PICK UP OVERNIGHT COMPLICATING THE FORECAST. ALTHOUGH ACCUMS WILL
BE FAR FROM IMPRESSIVE A LOT OF BLOWING IS EXPECTED BY DAYBREAK.
THE MAIN AREA OF SNOW WILL TAPER OFF FROM WEST TO EAST BEGINNING
AROUND 12Z. WILL HOWEVER...NEED TO KEEP BLSN IN MOST OF THE DAY.
EXPECT CIGS TO REMAIN MVFR THROUGH THE AFTERNOON HOURS. WINDS WILL
BE GUSTING TO AROUND 30 KNOTS BY MORNING. THE SURFACE COLD FRONT
WILL MOVE EAST OF THE AREA BY 15Z WITH WESTERLY FLOW EXPECTED
BEHIND THE FRONT.
OUTLOOK...NON VFR TUESDAY...LINGERING INTO WEDNESDAY NE OH/NW PA.
NON VFR POSSIBLE WEDNESDAY NIGHT...LINGERING INTO THURSDAY FOR NE
OH/NW PA.
&&
.MARINE...
WINDS WILL INCREASE AGAIN WITH THE PASSAGE OF THE NEXT ARCTIC COLD
FRONT ON TUESDAY MORNING. WESTERLY WINDS WILL INCREASE TO 35 KNOT
GALES ALONG AND BEHIND THE FRONT. THE GALE WARNING IS IN EFFECT INTO
TUESDAY EVENING ON THE WESTERN BASIN AND CONTINUES THROUGH TUESDAY
NIGHT ON THE EAST END OF THE LAKE WHERE WINDS WILL REMAIN LONGER.
LOW WATER WILL BE A PROBLEM AGAIN ON THE WESTERN BASIN WITH WATER
LEVELS DROPPING BELOW THE CRITICAL MARK DURING THE AFTERNOON ON
TUESDAY. WINDS WILL DECREASE ON WEDNESDAY AS HIGH PRESSURE BUILDS
ACROSS THE OHIO VALLEY. ANOTHER LOW PRESSURE SYSTEM WILL TRACK OUT
OF THE PLAINS TOWARDS THE END OF THE WEEK. &&
.CLE WATCHES/WARNINGS/ADVISORIES...
OH...LAKE EFFECT SNOW ADVISORY FROM 3 AM TUESDAY TO 8 AM EST
WEDNESDAY FOR OHZ012>014-089.
WINTER WEATHER ADVISORY FROM 3 AM TO NOON EST TUESDAY FOR
OHZ003-006>011-017>023-027>033-036>038-047.
PA...LAKE EFFECT SNOW ADVISORY FROM 3 AM TUESDAY TO 8 AM EST
WEDNESDAY FOR PAZ003.
LAKE EFFECT SNOW WARNING FROM 3 AM TUESDAY TO 3 PM EST
WEDNESDAY FOR PAZ001-002.
MARINE...GALE WARNING FROM 10 AM TUESDAY TO 4 AM EST WEDNESDAY FOR
LEZ061-145>149-165>169.
LOW WATER ADVISORY FROM 10 AM TUESDAY TO 4 AM EST WEDNESDAY
FOR LEZ142>144-162>164.
GALE WARNING FROM 7 AM TO 10 PM EST TUESDAY FOR LEZ142>144-
162>164.
SMALL CRAFT ADVISORY UNTIL 10 AM EST TUESDAY FOR LEZ146>149.
&&
.CLE WATCHES/WARNINGS/ADVISORIES...
OH...LAKE EFFECT SNOW ADVISORY FROM 3 AM TUESDAY TO 8 AM EST
WEDNESDAY FOR OHZ012>014-089.
WINTER WEATHER ADVISORY FROM 3 AM TO NOON EST TUESDAY FOR
OHZ003-006>011-017>023-027>033-036>038-047.
PA...LAKE EFFECT SNOW ADVISORY FROM 3 AM TUESDAY TO 8 AM EST
WEDNESDAY FOR PAZ003.
LAKE EFFECT SNOW WARNING FROM 3 AM TUESDAY TO 3 PM EST
WEDNESDAY FOR PAZ001-002.
MARINE...GALE WARNING FROM 10 AM TUESDAY TO 4 AM EST WEDNESDAY FOR
LEZ061-145>149-165>169.
LOW WATER ADVISORY FROM 10 AM TUESDAY TO 4 AM EST WEDNESDAY
FOR LEZ142>144-162>164.
GALE WARNING FROM 7 AM TO 10 PM EST TUESDAY FOR LEZ142>144-
162>164.
SMALL CRAFT ADVISORY UNTIL 10 AM EST TUESDAY FOR LEZ146>149.
&&
SYNOPSIS...DJB
NEAR TERM...DJB/OUDEMAN
SHORT TERM...DJB/OUDEMAN
LONG TERM...KEC
AVIATION...KUBINA
MARINE...KECHazardous weather outlook, Jan 11, 4:19 PM EST, 2 hours 41 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CLEVELAND OH
419 PM EST MON JAN 11 2016
PAZ001-002-122130-
NORTHERN ERIE-SOUTHERN ERIE-
419 PM EST MON JAN 11 2016
...LAKE EFFECT SNOW WARNING IN EFFECT FROM 3 AM TUESDAY TO 3 PM EST
WEDNESDAY...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST PENNSYLVANIA.
.DAY ONE...TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
LAKE EFFECT SNOW WARNING.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
LAKE EFFECT SNOW WARNING.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
OHZ003-006>011-017>023-027>033-036>038-047-122130-
LUCAS-WOOD-OTTAWA-SANDUSKY-ERIE OH-LORAIN-CUYAHOGA-HANCOCK-SENECA-
HURON-MEDINA-SUMMIT-PORTAGE-TRUMBULL-WYANDOT-CRAWFORD-RICHLAND-
ASHLAND-WAYNE-STARK-MAHONING-MARION-MORROW-HOLMES-KNOX-
419 PM EST MON JAN 11 2016
...WINTER WEATHER ADVISORY IN EFFECT FROM 3 AM TO NOON EST TUESDAY...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL
OHIO...NORTHEAST OHIO AND NORTHWEST OHIO.
.DAY ONE...TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
WINTER WEATHER ADVISORY.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
WINTER WEATHER ADVISORY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
OHZ012>014-089-PAZ003-122130-
LAKE-GEAUGA-ASHTABULA INLAND-ASHTABULA LAKESHORE-CRAWFORD PA-
419 PM EST MON JAN 11 2016
...LAKE EFFECT SNOW ADVISORY IN EFFECT FROM 3 AM TUESDAY TO 8 AM EST
WEDNESDAY...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST OHIO AND NORTHWEST
PENNSYLVANIA.
.DAY ONE...TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
LAKE EFFECT SNOW ADVISORY.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
LAKE EFFECT SNOW ADVISORY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
LEZ142>144-162>164-122130-
MAUMEE BAY TO RENO BEACH OH-RENO BEACH TO THE ISLANDS OH-
THE ISLANDS TO VERMILION OH-
LAKE ERIE OPEN WATERS FROM MAUMEE BAY TO RENO BEACH-
LAKE ERIE OPEN WATERS FROM RENO BEACH TO THE ISLANDS-
LAKE ERIE OPEN WATERS FROM THE ISLANDS TO VERMILION-
419 PM EST MON JAN 11 2016
...GALE WARNING IN EFFECT FROM 7 AM TO 10 PM EST TUESDAY...
...LOW WATER ADVISORY IN EFFECT FROM 10 AM TUESDAY TO 4 AM EST
WEDNESDAY...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR LAKE ERIE.
.DAY ONE...TONIGHT.
HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
GALE WARNING.
LOW WATER ADVISORY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
LEZ061-145>149-165>169-122130-
LAKE ERIE OPEN WATERS FROM RIPLEY TO BUFFALO NY-
VERMILION TO AVON POINT OH-AVON POINT TO WILLOWICK OH-
WILLOWICK TO GENEVA-ON-THE LAKE OH-GENEVA-ON-THE-LAKE TO CONNEAUT OH-
CONNEAUT OH TO RIPLEY NY-
LAKE ERIE OPEN WATERS FROM VERMILION TO AVON POINT-
LAKE ERIE OPEN WATERS FROM AVON POINT TO WILLOWICK-
LAKE ERIE OPEN WATERS FROM WILLOWICK TO GENEVA-ON-THE-LAKE-
LAKE ERIE OPEN WATERS FROM GENEVA-ON-THE-LAKE TO CONNEAUT-
LAKE ERIE OPEN WATERS FROM CONNEAUT OH TO RIPLEY NY-
419 PM EST MON JAN 11 2016
...GALE WARNING IN EFFECT FROM 10 AM TUESDAY TO 4 AM EST WEDNESDAY...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR LAKE ERIE.
.DAY ONE...TONIGHT.
HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
GALE WARNING.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
Lake-Effect Snow, Geauga
- When
- January 11, 7:00 PM EST to January 13, 8:00 AM EST
- Where
- Geauga forecast zone
- Property damage
- $200,000
- Reported by
- Trained Spotter
- Coordinates
- 41.500, -81.179 (the zone’s center; the record gives no point)
Snow began during the late evening hours of the 11th and then transitioned to lake effect snow on the 12th as cold northwest winds on the backside of the low interacted with Lake Erie. The snow showers intensified during the afternoon of the 12th with snowfall rates in excess of an inch per hour at times. The snow began to diminish during the late evening hours of the 12th and finally ended during the morning of the 13th. Strong westerly winds accompanied the snow on the 12th causing much blowing and drifting and whiteout conditions at times. Peak wind gusts approached 40 mph and sustained winds most of this event were between 15 and 25 mph. A swath of heavy snow was reported from northern Geauga County across Ashtabula County and into northwestern Pennsylvania. Lesser amounts of snow fell closer to the lake. Although the strong winds made measuring snow difficult, storm totals of 6 to 10 inches were reported over much of Geauga and Ashtabula Counties. A peak total of 12.7 inches was measured at Chardon. Travel was difficult during this event and many schools were closed on the 12th.
Lake-Effect Snow, Ashtabula
- When
- January 11, 7:00 PM EST to January 13, 8:00 AM EST
- Where
- Ashtabula forecast zone
- Property damage
- $200,000
- Reported by
- Trained Spotter
- Coordinates
- 41.896, -80.759 (the zone’s center; the record gives no point)
Snow associated began during the late evening hours of the 11th and then transitioned to lake effect snow on the 12th as cold northwest winds on the backside of the low interacted with Lake Erie. The snow showers intensified during the afternoon of the 12th with snowfall rates in excess of an inch per hour at times. The snow began to diminish during the late evening hours of the 12th and finally ended during the morning of the 13th. Strong westerly winds accompanied the snow on the 12th causing much blowing and drifting and whiteout conditions at times. Peak wind gusts approached 40 mph and sustained winds most of this event were between 15 and 25 mph. A swath of heavy snow was reported from northern Geauga County across Ashtabula County and into northwestern Pennsylvania. Lesser amounts of snow fell closer to the lake. Although the strong winds made measuring snow difficult, storm totals of 6 to 10 inches were reported over much of Geauga and Ashtabula Counties. A peak total of 8.9 inches was measured at Orwell in Ashtabula County. Travel was difficult during this event and many schools were closed on the 12th.
- Lake-Effect Snow
- Heavy snow in bands downwind of a large lake as cold air crosses warmer water.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Cold in Illinois, January 11, 20163 deaths · 2 events
- Cold in Kentucky, January 11, 20161 death · 1 injured · 1 event
- Cold in Wisconsin, January 11, 20161 death · 1 event
- Lake-Effect Snow in Pennsylvania, January 11 to 13, 2016$400,000 · 2 events
- Coastal Flood in Puerto Rico, January 11 to 13, 20164 events
- Flood in Maine, January 11, 20161 event
- Marine Thunderstorm Wind in Gulf of Mexico, January 11, 20161 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 615526, 615527.